Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 28, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 23, 2004, 10:19 AM CDT for Butler County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2004, 10:19 AM CDT (15:19 UTC)
- Expired
- Apr 23, 2004, 11:15 AM CDT
- In force
- 56 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Butler County, KS
The radar
The Wichita radar (KICT), 53 km from the middle of the area, began a volume at 15:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 3.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 499 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 268 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 231519 SVRICT KSC015-231615- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1020 AM CDT FRI APR 23 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUTLER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 1115 AM CDT. * AT 1020 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BENTON...MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE 8 MILES SOUTHEAST OF POTWIN AROUND 1025 AM CDT... NEAR EL DORADO AROUND 1030 AM CDT... NEAR MILE POST 81 ON THE KANSAS TURNPIKE AROUND 1040 AM CDT... NEAR MILE POST 87 ON THE KANSAS TURNPIKE AROUND 1050 AM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... THE STORM HAS A HISTORY OF PRODUCING LARGE HAIL. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BUTLER COUNTY UNTIL 1115 AM CDT. LAT...LON 3794 9713 3765 9713 3784 9652 3806 9667 $$ /WOLF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:47 AM CDT, 6 hours 32 minutes earlier.
Area forecast discussion, Apr 23, 3:47 AM CDT, 6 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 347 AM CDT FRI APR 23 2004 .DISCUSSION... FCST CONCERN... PCPN/CNVTV TRENDS AND QPF AMOUNTS TNGT/SAT... UPR LOW NEAR THE FOUR CORNERS EARLY THIS MRNG WL CONT TO SPIN ACRS THE CNTRL/SRN ROCKIES TODAY AS IT AWAITS UPSTREAM KICKER NOW APCHG PAC NW COAST. PCPN CHCS WL INCRS LATE TNGT/SAT AS THIS SYS EJECTS ENEWD ACRS THE CNTRL PLAINS. COOLISH ENELY LO LVL FLO WL PRVL ACRS CNTRL/SERN KS TODAY WITH MOIST H8/BNDRY LYR KEEPING SKIES GENLY OVC THRU THE DAY. XPCT MAINLY OCNL DRZL THIS MRNG, WITH SHWR/CNVTV CHCS INCRSG INTO THE AFTN. LTL DIURNAL RISE XPCTD IN TEMPS, WITH MAXS CLOSE TO GOING FCST. BROAD SYNOPTIC SCALE LIFT WL DVLP ACRS THE AREA TNGT/SAT MRNG, IN DIFLUENT UPR FLO REGIME AS SYS BEGINS TO LIFT TWD THE HIGH PLAINS. DESPITE MRGNL ELEVATED INSTBY THE STG VERTICAL MOTION SHOULD CONT TO SUPPORT AREAS OF EMBEDDED THUNDER AS LOW TRANSLATES EWD ACRS THE PLAINS INTO SAT. FCST AND MODEL CONSENSUS SUGGESTS RAFL AMOUNTS WL AVG AROUND ONE INCH ACRS MUCH OF THE CWA, WITH CNVTN ENHANCING QPF TOTALS RESULTING IN LOCALIZED 1.5 TO 2 INCH RAFL AMOUNTS TNGT THRU SAT. ANTECEDENT RAFL OVR THE PAST COUPLE OF DAYS HAS LOWERED FFG VALUES ACRS MOST OF SCNTRL/SERN KS, HOWEVER XPCTD RAFL SHOULD GENLY NOT EXCEED FFG, THOUGH 6HRLY VALUES MAY BE APCHD IN LOCAL AREAS WITH ISOLD/STGR CNVTN. THIS SAID, FCST COORD/CONSENSUS SUGGESTS HOLDING OFF ON ANY FFA FOR NOW. SINCE BULK OF QPF WL BE LATE 2ND/3RD PD EVENT, DAY SHIFT CAN ASSESS LATER DATA AND STILL GET SOME LEAD TIME IF CONDS APPEAR MORE CONCLUSIVE ON A MORE WIDESPREAD HVY RAFL. STILL SOME QUESTIONS AS TO TIMING AND FASHION IN WHICH UPR SYS WL LIFT OUT ACRS THE AREA SAT AFTN/NGT, MOST NOTEABLY WITH SFC FNT AND POTNL FOR SERN KS TO REALIZE MORE THE UNSTABLE WARM/MOIST SECTOR LATE SAT AFTN. THIS COULD RESULT IN INCRSD SVR POTNL FOR AREAS E OF THE TURNPIKE. LATER SHIFTS WL HAVE TO CONTINUE TO MONITOR THIS SLGT WINDOW/POTNL FOR ERN PTNS OF THE CWA. NO BIG CHGS PLANNED TO FCST BEYOND SUNDAY AT THIS TIME. WL CONT TO SHOW DRIER/MILD REGIME SUNDAY INTO MONDAY AS WEEKEND LOW PHASES WITH NRN STREAM AND RESULTS IN DVLPG LNGWV TROF FM THE GRTLKS TO THE LWR OH VLY. DARMOFAL && .PRELIMINARY POINT TEMPS/POPS... WICHITA 58 51 62 46 / 60 90 90 30 HUTCHINSON 57 49 60 44 / 60 90 90 30 NEWTON 57 50 61 45 / 60 90 90 30 ELDORADO 58 52 63 47 / 60 90 90 40 STROTHER FIELD 62 54 65 48 / 70 90 90 40 RUSSELL 53 45 56 41 / 70 90 90 20 GREAT BEND 53 46 57 42 / 70 90 90 20 SALINA 58 49 59 45 / 50 90 90 30 MCPHERSON 57 49 59 45 / 50 90 90 30 COFFEYVILLE 62 55 67 51 / 70 90 90 50 CHANUTE 60 53 65 49 / 60 90 90 50 IOLA 60 52 64 48 / 60 90 90 50 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 13/DARMOFAL
Hazardous weather outlook, Apr 23, 8:53 AM CDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE WICHITA KS 853 AM CDT FRI APR 23 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-241200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 853 AM CDT FRI APR 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS PRODUCING LARGE HAIL TO THE SIZE OF OF GOLF BALLS WILL BE POSSIBLE OVER SOUTH CENTRAL KANSAS THIS MORNING. THUNDERSTORMS ARE THEN LIKELY THIS AFTERNOON THROUGH TONIGHT. THE STORMS ARE NOT EXPECTED TO BE SEVERE, HOWEVER THEY WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL, MAINLY TONIGHT. ALTHOUGH THE HEAVY RAIN IS NOT EXPECTED TO BE WIDESPREAD, AREAS OF HEAVY RAIN COULD RESULT IN LOCALIZED FLOODING, MAINLY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL REMAIN LIKELY ON SATURDAY, WITH LOCALLY HEAVY RAINS POSSIBLE. THE RISK FOR SEVERE WEATHER WILL REMAIN SMALL AND MAINLY FOR THE OKLAHOMA BORDER COUNTIES OF SOUTH CENTRAL AND SOUTHEAST KANSAS. LISTEN FOR LATER FORECASTS AND OUTLOOKS FOR FURTHER UPDATES. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KED/LAWSON
In the hours before
Local storm report, Apr 23, 9:36 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
936 AM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0936 AM HAIL 5 SSE GODDARD 37.60N 97.52W
04/23/2004 0.75 INCH SEDGWICK KS TRAINED SPOTTER
&&
BRWLocal storm report, Apr 23, 9:46 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
946 AM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0944 AM HAIL WEST WICHITA 37.65N 97.50W
04/23/2004 0.50 INCH SEDGWICK KS NWS EMPLOYEE
&&
ELDERLocal storm report, Apr 23, 9:57 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
957 AM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0946 AM HAIL 1 N NEODESHA 37.44N 95.68W
04/23/2004 1.75 INCH WILSON KS EMERGENCY MNGR
&&
BRWLocal storm report, Apr 23, 10:03 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1003 AM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0930 AM HAIL 2 SW GODDARD 37.64N 97.60W
04/23/2004 1.75 INCH SEDGWICK KS LAW ENFORCEMENT
&&
BRWLocal storm report, Apr 23, 10:13 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1013 AM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1012 AM HAIL 4 E ALTOONA 37.53N 95.59W
04/23/2004 0.75 INCH WILSON KS TRAINED SPOTTER
&&
BRWLocal storm report, Apr 23, 10:18 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1018 AM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1012 AM HAIL 3 N GALESBURG 37.52N 95.36W
04/23/2004 0.75 INCH NEOSHO KS TRAINED SPOTTER
&&
BRWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 7:31 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 59 min |
| Apr 23, 7:41 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 64 min |
| Apr 23, 7:50 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 55 min |
| Apr 23, 8:38 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 52 min |
| Apr 23, 8:50 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 55 min |
| Apr 23, 9:36 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 54 min |
| Apr 23, 9:42 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 33 min |
| Apr 23, 9:55 AM CDT | Severe Thunderstorm Warning | ICT | Neosho, Wilson | 65 min |
| Apr 23, 10:02 AM CDT | Severe Thunderstorm Warning | ICT | Elk | 58 min |
| Apr 23, 10:07 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 53 min |
| Apr 23, 10:16 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 59 min |
| Apr 23, 10:33 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 57 min |
| Apr 23, 10:42 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 63 min |
| Apr 23, 10:49 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 71 min |
| Apr 23, 10:55 AM CDT | Severe Thunderstorm Warning | ICT | Elk | 50 min |
| Apr 23, 11:36 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 69 min |
| Apr 23, 11:58 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 32 min |
| Apr 23, 12:10 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 65 min |
| Apr 23, 12:23 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 67 min |
| Apr 23, 12:45 PM CDT | Flash Flood Warning | ICT | Chautauqua, Elk | 6 hr |
| Apr 23, 12:50 PM CDT | Severe Thunderstorm Warning | ICT | Wilson | 55 min |
| Apr 23, 5:11 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 64 min |
| Apr 23, 6:17 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 58 min |
| Apr 23, 6:22 PM CDT | Flash Flood Warning | ICT | Cowley, Sumner | 5 hr |
| Apr 23, 6:27 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 63 min |
| Apr 23, 6:50 PM CDT | Flash Flood Warning | ICT | Chautauqua, Elk | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.